LEWISBERRY, Pa. (WHTM) — The West Shore School District sent a letter out on Friday, March 10 to parents regarding an incident where a student collapsed and needed two doses of Narcan to become responsive.
According to the letter written by Superintendent Todd Stoltz, a student of the Red Land High School collapsed in the cafeteria. The letter went on to say after the second dose of Narcan, the student became responsive.
Stoltz also stated that recently, the district has seen a significant increase in students vaping and using other substances. Stoltz says that students are regularly sharing their vaping devices and using them to vape THC and other illegal drugs. On occasion, the substances have been laced with potentially deadly drugs, such as fentanyl, the letter further states.
Stoltz states that the district shares this information in the hope that parents will talk to their children about the dangers of sharing electronic smoking devices and more specifically about fentanyl. Links to help families talk to their children regarding these topics were provided by the superintendent and can be seen by clicking here.
A Fairview EMS Training Officer stated that the importance of having Narcan on hand has changed over the years. “I think because the prevalence of young people and it being a universal problem now like you said with a baby in Harrisburg not too long ago, to a high school student. It is everywhere in every demographic,” stated Fairview Township EMS Training Officer Bryan Davis.
We do not know if there was any such trace of Fentanyl in the vape in question, but officials say the conversation regarding the drug has changed.
“I remember I would go into places to do education for Naloxone advocacy. and people would say you are enabling people who use drugs,” said Carla Sofronski of the PA Harm Reduction Network.
Today, Sofronski said she is mostly met with a different response, adding that Narcan should be included in first aid kits.
“It should be at everybody’s home at this point in 2023,” said Sofronski.
You can read the full letter below:
Good afternoon West Shore students, staff, and families,
Almost one year ago to the exact date (March 11, 2022), I shared an update with our school community regarding safety and substance abuse. As I shared last year, my intent is not to create panic; however, I do want to raise awareness concerning the use of illicit and dangerous substances, in particular fentanyl, by young people in our schools.
Recently, we have seen a significant increase in students vaping nicotine and other substances. Even more concerning, students are regularly sharing their vaping devices and using them to vape THC and other illegal drugs. On occasion, these substances have been laced with potentially fatal drugs, such as fentanyl, with or without the student’s knowledge.
Today, two doses of Narcan were administered to a Red Land High School student after the student collapsed in the cafeteria. Fortunately, after the second dose, the student became responsive. We are extremely grateful for our nurses’ rapid recognition and response to this situation. Their quick reaction and the quick response we received from Fairview Township EMS, likely saved this child’s life.
I share the details of this incident to address what I expect are questions that you or your child may have about today. I also share this information in the hope that you will talk to your child about the dangers of sharing electronic smoking devices and more specifically about fentanyl.
Additionally, if your child is struggling and you would like to speak with someone, we will do everything we can to support you. Please contact your child’s principal or school counselor so we can provide your family with support.
Lastly, please remind your children that anyone can anonymously report incidents or actions that may pose a danger to their classmates or their school through Safe2Say Something. As I have said before, school safety is a shared responsibility, and it will take all of us working together to keep our children safe and healthy. Thank you for your partnership in these efforts.Todd B. Stoltz, Ed.D.